MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 HYPERFORM LINE EXTENSION; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

MICRO THERAPEUTICS, INC. DBA EV3 HYPERFORM LINE EXTENSION; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number 104-4370
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Codes Death (1802); Hemorrhage, Subarachnoid (1893)
Date of Event 09/16/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
The hyperform occlusion balloon catheter was returned.The hyperform guidewire was not returned.The hyperform occlusion balloon catheter was returned separated into two segments.It was reported the hyperform occlusion balloon catheter was cut during use by the user.The hyperform catheter segments were decontaminated.The hyperform proximal catheter segment total length was measured to be ~7.3cm and the useable length was measured to be ~0.9cm.The hyperform distal catheter segment total length was measured to be ~156.5cm.It appears that all of the catheter segments were returned; however, the catheter appears to have been stretched (elongated) for ~5.0cm.No damages were found with the hyperform hub.The distal segment of the hyperform catheter body was found damaged (crimped) at multiple location from the separated end and stretched from the separated end.The hyperform catheter outer tubing was found separated with its inner liner/wire stretched but intact.In addition, the hyperform catheter body was also found stretched at from the separated end.Blood was present within the catheter lumen.The balloon was found with its proximal end circumferentially torn and with the distal end still attached to the catheter.The balloon sub-assembly consists of three inflation holes.The three balloon inflation holes of the returned hyperform balloon were examined and found occluded with blood.Due to its damaged condition, the hyperform balloon could not be used for inflation/deflation testing.No other anomalies were observed.There was no indication that the event was related to a potential manufacturing issue.Based on the device analysis and reported information, the report of ¿no/slow deflation during procedure¿ was confirmed; however, the root cause could not be determined.No issues were reported inflating or deflating the balloon prior to use.However, the balloon of the returned hyperform occlusion balloon catheter was found with its proximal end circumferentially torn and with the distal end still attached to the catheter.This can occur if the hyperform occlusion balloon catheter is removed without fully deflating the balloon.As the balloon inflation holes were found occluded with blood and blood was present with in the catheter lumen it is likely blood entered into the catheter lumen occluding the balloon inflation holes which can inhibit balloon deflation.Blood can enter the catheter lumen due to extensive guidewire manipulation, inadvertent proximal guidewire movement, or if the guidewire is extended beyond the catheter tip and a strong vacuum was pulled on the syringe to deflate the balloon.The guidewire used in the event was not returned.Therefore, any contributing factors could not be assessed.Regarding the other damages found with the hyperform catheter body (stretching/crimping), this confirms that force was used to remove the hyperform occlusion balloon catheter.The difficult removal was likely caused by the inability to deflate the balloon.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that this hyperform balloon did not deflate during the procedure.It was reported that the physician was treating a ruptured right mca aneurysm using a 3x7 hyperform balloon.The balloon was prepped as per our ifu and inflated and deflated during prep.Once the balloon was positioned in the right middle cerebral artery (mca) and inflated, 1 coil was placed in the aneurysm.The physician tried to deflate the balloon and it would not deflate after multiple attempts trying to deflate the balloon.He tried to inflate the balloon a little more and then deflate it, but that did not work.He tried using a 60cc locking syringe and that failed to work as well.They then hooked the balloon up to the penumbra pump and that failed as well.He then cut the hub of the balloon off and put a sophia plus over the balloon catheter up to the balloon and tried to pull the balloon into the sophia that also failed.He finally tried to put a snare over the balloon catheter up to the balloon to try and pop the balloon that also failed.He finally pulled very hard and was able to remove the balloon.The catheter of the balloon was stretched during this last maneuver.There was patient complication occurred associated with the event.Blood supply was stopped for 3 hours due to the balloon not deflating.The patient experienced grade iv subarachnoid hemorrhage.Patient was not doing well when spoke to the physician, he did not get specific.Tpa was given to the patient.The balloon was inflated for 3 hours cutting off circulation to the patients right mca territory.
 
Event or Problem Description
Additional information was received: the patient's anatomy was reportedly "not more than usual." the physician reported that after the hyperform failed to deflate, he realized blood had entered the balloon lumen and had injected tpa as well as heparinized saline in an attempt to break up the blood.These deflation attempts were not successful.It was reported that the patient passed away 3-4 days post-procedure.
 
Additional Manufacturer Narrative
Outcome - event description - date manufacturer received - type of report - type of reportable event - follow-up type - patient codes - additional information.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HYPERFORM LINE EXTENSION
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9163261
Report Number2029214-2019-00993
Device Sequence Number13967439
Product Code MJN
UDI-Device Identifier00847536005358
UDI-Public00847536005358
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2021
Device Model Number104-4370
Device Catalogue Number104-4370
Device Lot NumberA794829
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2019
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer11/06/2019
Initial Report FDA Received Date10/07/2019
Supplement Report FDA Received Date11/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization;
Patient Age58 YR